NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 16, 12:25 PM EST, 2 minutes earlier.
Area forecast discussion, May 16, 12:25 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
125 PM EDT Mon May 16 2022
.SYNOPSIS...
A cold front will move across the area this afternoon and evening.
A ridge of high pressure will develop across the region late in
the work week into this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 925 AM Monday...
Minimal changes were made with the morning update. The primary
change was to slightly increase pops through the day, although this
still keeps likely pops northeast of I-40. Thinking remains
unchanged about the severe threat, with the greatest shear still
expected to remain north of North Carolina and limiting the overall
chances. Previous discussion follows.
As of 300 AM Monday...
...Isolated to widely scattered severe storms remain possible this
afternoon/early evening...
A vigorous upper trough will advance east through the northern mid-
Atlantic and NE US through the evening. The attendant surface cold
front will cross the Appalachians around midday, and will sweep east
across central NC during the afternoon and early evening.
Seeing only a glancing shot from the impressive northern stream
trough, central NC will find itself on the far southern fringes of
the better forcing/trough dynamics and shear that's forecast to
extend from VA north. As such, it's not surprising to see NWP model
guidance trends toward far less convective coverage across central
NC.
Strong insolation ahead of the cold front will support temperatures
in the mid 80s(north) to lower 90s (SE) will lead to 1500-2500 J/KG
of MLCAPE. While deep layer shear is sufficient, with a maximum of
35-40kt near VA border, 0-3km shear is actually only tops around
10kts. There will however be a region of locally high DCAPE of 1000-
1500 J/KG that could enhance wind gust potential. Overall, the
slight/level 2 severe threat is looking to be decreasing across
central NC, and conditional on whether we can get some sustainable
updrafts to develop this far south. Isolated damaging winds will be
the primary threat.
Storms should exit the eastern, coastal plain counties between 00 to
03z, with clearing overnight. Cooler overnight, with lows in the mid
50s north to lower 60s south.
&&
.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 300 AM Monday...
Underneath dry NW flow aloft, weak high pressure will build into the
region through early Wednesday. This set up will bring a very brief
period of cooler, less humid weather conditions with favorable
downslope flow allowing BL dewpoints to mix out into the mid and
possibly lower 40s Tuesday afternoon. Highs ranging from near 80
north to mid 80s south. A reinforcing cold front moves through Tue
night, with lows ranging from lower 50s north to mid/upper 50s
south.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 342 AM Monday...
Wed-Thu: A largely west-northwest flow will exist at mid-levels
during this period. Ridging will take over by early Fri, setting up
over the SE US and over the western Atlantic. In the west-northwest
flow, several shortwave disturbances tracking east-southeast from
the Mid-Mississippi Valley into the Ohio Valley and Mid-Atlantic
region (in association with mesoscale convective systems and/or
vortices) will continue to favor the chance of showers/storms late
Wed night and during the day/evening on Thu. At the surface, a weak
secondary cold front will be positioned over the NC/SC border early
Wed, with high pressure over the Mid-Atlantic. With time, this front
will lift back north as a warm front into VA Wed afternoon, allow
highs to reach the lower 80s in the north and upper 80s/90 in the
south. Meanwhile, the earlier cold front from Mon along the SE US
early Tue will also lift north, becoming draped as a warm front,
extending from the Mississippi Valley, southeast into the NC by
early Thu. The GFS is further north with the position of the warm
front, pushing it into northern VA by early Thu. The
ECMWF/Canadian/NAM are further south, roughly along I-40. Tend to
favor the further south position of the warm front, where low-level
moisture transport is draped west-east from the Tennessee Valley
into NC/VA. Any convection/MCS should be located just north of this
boundary, near the NC/VA border early Thu. Model sounding indicate
that an elevated mixed layer from the southern Plains and lower
Mississippi Valley Wed will spread overhead NC Thu. This would
normally inhibit convective potential by creating a cap with CIN
between 70-100 J/kg. However, decaying convection/outflow boundaries
early Thu near VA, as well as the northward moving warm front during
the day (producing MLCAPE in excess of 1200 J/kg) will continue to
favor the chance of afternoon showers/storms, highest along/north of
I-40 and near the VA border. Confidence in coverage is low but deep-
shear would be supportive of isolated strong storms if any can form
in the environment. With the warm front lifting north, highs
Thursday will will reach the 90s in most locations, except in the
north, where convective debris clouds/convection may limit the
warmup.
Fri-Sun: The well-advertised much above normal temperatures
continues to take shape on Fri and Sat. Surface high pressure will
be over the western Atlantic, with low-level thicknesses near 1436m
and H850 temperatures nearing 20 degC. At mid-levels, a 585-588 dam
mid-level ridge will be present over the SE US and western Atlantic.
Abundant sunshine on Fri should push highs some 15-18 degrees above
normal in the low/upper 90s, with RDU/FAY likely tying or breaking
their record highs. In the Sat-Sun time frame, there is a little
more uncertainty/ensemble spread. The latest guidance is indicating
that a trough over the Northern Plains and Mississippi Valley will
track east-northeast into the Great Lakes, although model timing and
pattern differences still abound, with the ECMWF faster/further
south with the trough relative to the GFS/Canadian. Ensemble cluster
solutions also indicate spread, with the trough either extending
from the Upper Midwest into the Great Lakes region or the strong
ridge keeping southwest flow over the area. In between the trough
and ridge will be a cold front trying to move into the area from the
Great Lakes/Ohio Valley, possibly late Sun, along with possible mid-
level energy streaming northeast from the Gulf of Mexico. As a
result, have kept low-end chances of showers/storms during this
period. Highs will continue to be hot on Saturday in the low/mid
90s, with a gradual downturn (but still above normal) on Sun in the
mid 80/near 90.
&&
.AVIATION /18Z MONDAY THROUGH THURSDAY/...
As of 125 PM Monday...
24 hour TAF period: Scattered showers and thunderstorms are expected
through the afternoon and evening hours. Outside of precipitation,
VFR conditions are forecast. Confidence is lowest in precipitation
occurring at FAY, so only a VCTS is included there. All other sites
include a tempo group for IFR thunderstorms, and with a severe
thunderstorm watch having been issued, cannot rule out that future
amendments may need to increase wind gusts or add hail to the
forecast. The bulk of precipitation should come to an end by 00Z-
02Z, with a shift to northwest winds as a cold front passes. No
restrictions are expected behind the cold front with clear skies
expected.
Outlook: Low-level wind shear will be possible Wednesday night. Dry
weather is expected until at least Wednesday night, with a chance of
showers and storms extending through Thursday night, particularly
across northern counties. Dry weather is forecast Friday and Friday
night before another round of shower/storms arrives Saturday.
&&
.CLIMATE...
Here are the record high temperatures for May 20-22 and the year
they were last set:
May 20 May 21 May 22
GSO 95 (1917) 96 (1941) 97 (1941)
RDU 94 (1938) 96 (1941) 97 (1941)
FAY 99 (1938) 99 (1941) 100 (1941)
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Badgett
NEAR TERM...Green/CBL
SHORT TERM...CBL
LONG TERM...Kren
AVIATION...Green
CLIMATE...RAHSpecial weather statement, May 16, 11:46 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1246 PM EDT Mon May 16 2022
NCZ021-022-161745-
Guilford NC-Forsyth NC-
1246 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of northeastern Forsyth
and western Guilford Counties through 145 PM EDT...
At 1246 PM EDT, Doppler radar was tracking a strong thunderstorm near
Germanton, or near Winston-Salem, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Summerfield,
Stokesdale, Walkertown, Rural Hall, Haw River State Park and
Pfafftown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3626 8030 3625 7967 3597 7972 3610 8034
TIME...MOT...LOC 1646Z 279DEG 21KT 3619 8024
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, May 16, 11:57 AM EST, 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1257 PM EDT Mon May 16 2022
NCZ042-078-089-161800-
Johnston NC-Sampson NC-Wayne NC-
1257 PM EDT Mon May 16 2022
...Strong thunderstorms will impact portions of Wayne, northeastern
Sampson and southeastern Johnston Counties through 200 PM EDT...
At 1257 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Goldsboro to near Mount Olive
to 7 miles northeast of Clinton. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goldsboro, Mount Olive, Fremont, Walnut Creek, Princeton, Pikeville,
Eureka, Seven Springs, Mar-Mac and Nahunta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3534 7782 3518 7783 3516 7788 3515 7789
3517 7793 3516 7797 3519 7802 3518 7807
3519 7816 3509 7817 3507 7816 3506 7827
3521 7825 3547 7826 3559 7785 3559 7782
3543 7783 3540 7780 3538 7780
TIME...MOT...LOC 1657Z 255DEG 25KT 3540 7817 3524 7814 3507 7824
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CA